Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2017, 10:06 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2017, 10:06 PM MST (05:06 UTC)
- Expired
- Jul 16, 2017, 10:30 PM MST
- In force
- 24 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 27 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:10 PM MST | TSTM WND GST 61 | Sky Harbor Airport, AZ | KPHX ASOS. |
| Jul 16, 10:20 PM MST | TSTM WND DMG | 1 N Guadalupe, AZ | DELAYED REPORT: UPROOTED TREE FELL AND DAMAGED A PARKED VEHICLE AT ARIZONA MILLS MALL. TIME APPROX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958 WUUS55 KPSR 170506 SVRPSR AZC013-021-170530- /O.NEW.KPSR.SV.W.0025.170717T0506Z-170717T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 1006 PM MST SUN JUL 16 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 1030 PM MST * At 1005 PM MST, a severe thunderstorm was located over Freestone Park, or near Gilbert, moving south at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction, Fountain Hills, Paradise Valley, East Mesa, Tempe Marketplace, Papago Park, Piestewa Peak Park, Granite Reef Dam and Falcon Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3359 11203 3358 11152 3331 11160 3336 11202 TIME...MOT...LOC 0505Z 007DEG 32KT 3338 11180 HAIL...<.75IN WIND...60MPH $$ Hirsch
2 follow-up statements
946 WWUS55 KPSR 170514 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 1014 PM MST SUN JUL 16 2017 AZC013-021-170530- /O.CON.KPSR.SV.W.0025.000000T0000Z-170717T0530Z/ Maricopa AZ-Pinal AZ- 1014 PM MST SUN JUL 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR MARICOPA AND PINAL COUNTIES... At 1013 PM MST, severe thunderstorms were located over Chandler City Hall, Tempe, Phoenix, and Gilbert, moving south at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated numerous fast moving severe thunderstorms. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction, Fountain Hills, Paradise Valley, East Mesa, Tempe Marketplace, Papago Park, Piestewa Peak Park, Granite Reef Dam and Falcon Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3359 11203 3358 11152 3331 11160 3336 11202 TIME...MOT...LOC 0513Z 007DEG 32KT 3331 11181 HAIL...<.75IN WIND...60MPH $$ HV
146
WWUS55 KPSR 170535
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
1035 PM MST SUN JUL 16 2017
AZC013-021-170544-
/O.EXP.KPSR.SV.W.0025.000000T0000Z-170717T0530Z/
Maricopa AZ-Pinal AZ-
1035 PM MST SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
HAS EXPIRED...
The severe thunderstorm warning issued earlier for the areas of
Scottsdale, and Phoenix southeast Valley, and Tempe expired.
However a severe thunderstorm warning continues for the Phoenix
southwest valley.
LAT...LON 3359 11203 3358 11152 3331 11160 3336 11202
TIME...MOT...LOC 0534Z 007DEG 32KT 3316 11183
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:31 PM MST, 7 hours 35 minutes earlier.
Area forecast discussion, Jul 16, 2:31 PM MST, 7 hours 35 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 231 PM MST Sun Jul 16 2017 .UPDATE...To Aviation Discussion. && .SYNOPSIS... Temperatures will moderate during the early parts of this week as moisture and thunderstorm activity increases across the region. Areas of blowing dust and gusty winds will likely accompany any thunderstorms during the afternoon and evening hours. Increasing moisture levels will also lead to greater storm coverage as well as elevating the threat for flooding rains the next several days. && .DISCUSSION... Tonight... Although the overall forecast thinking for this evening/tonight has not changed, which is expecting a rather active period, especially across South-Central AZ, some questions about the details/timing have emerged. The overall pattern still looks good for convective development and locally heavy rain this evening, with the region remaining under deep easterly flow in the mid-levels of the atmosphere to the south and east of the main upper-level high center, which extends northeastward from extreme southern NV into south-central UT. Along with this deep northeasterly flow, very high PWATS (around 2.00 inches) are expected to remain over the region through at least Tuesday, which are levels which typically produce storms that are capable of producing very heavy rain and wet microbursts (rainfall rates up to 2 inches/hr). The only thing that may work against a really big widespread convective outbreak across south-central AZ is the fact that wind at thunderstorm anvil-level winds will likely be from an easterly to northeasterly direction, which tends to inhibit thunderstorm development downstream. However, mechanical lifting from outflow boundaries will likely still be enough to initiate at least some new storm development. Most of the high-res model output (other than the U of A WRF) is showing a later arrival of storms into the Phoenix area then what we saw last night, in the 6-11 pm range. This is likely due to the fact that last night's activity likely worked over the boundary layer a bit. Although some activity will likely may its way westward into La Paz/Yuma counties late tonight/early Tuesday, it is expected to be greatly weakened (showers/isolated TS), as it moves into an area of convergent flow aloft. && .PREVIOUS DISCUSSION... Monday and Tuesday... Assuming this evening and tonight are indeed the larger convective periods, Monday would prove to be a more inactive day with a worked over atmosphere. Have kept POPs for most of the daylight hours towards a lower end range for mid July though cannot rule out showers at any point given the greater amounts of moisture advecting into the region. While PWATs near 1.75 inches (per NAEFS mean)are only towards the 90th percentile, actual moisture amounts closer to 2 inches may actually come to fruition. Thus, a better flood threat will begin to materialize starting today and a flash flood watch has been issued through Monday (and could be extended through Tuesday when all is said and done). With the moisture increase and lapse rate reduction, storms will tend to transition more into a heavy rain and flash flood threat (although strong winds will remain a substantial threat). While still relatively low in confidence, there is evidence among operational models that Tuesday morning may provide the ingredients necessary for a nocturnal/morning convective event associated with a more robust shortwave embedded in the easterly flow. The ECMWF has been consistent in presenting this solution and every monsoon season there are 1 or 2 days with this scenario. Will need to maintain a close watch on this period given the potential high impact during an uncommon time of day. Wednesday through Saturday... The forecast for the second half of the week is still somewhat uncertain, though the trend among operational and ensemble members remains towards maintaining strong positive height anomalies over the central plains with slight retrogression towards the Southwest. Medium range models also still indicate as this transition occurs, drier air will infiltrate and advect westward into the midlevels. This would effectively increase inhibition at lower elevations and return thunderstorm activity/coverage back to a more typical monsoon season level. Therefore, have attempted to depicts POPs closer to a more standard temporal and spatial distribution while also warming temperatures back into a near to slightly above normal range. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Complicated Monsoon storm forecast for the terminals with the set- up for an active day of storm activity but uncertainty of when the activity will get underway. Most aggressive hi-resolution models have gusty easterly outflow winds into the terminals as early as 17/00z with the rest of model solutions clustering around 02-04z for possible outflow intrusion. Confidence is high for outflow driven wind shifts with speeds encroaching 30-plus kts but low confidence in directional heading & timing. After outflows and some showers/storms work down into the lower deserts, eventual boundary collisions should support increasing storm coverage and rainfall into the Phoenix Metro. Cluster solution of precip model plots have activity pushing from east to west over the lower deserts with chances for the terminals to see some TSRA 04-08z. Until storm coverage begins to form and fill in on area radar scopes, maintained VCTS for the majority of the evening. Threats with storms today will be gusty outflow winds, moderate to heavy rainfall with periodically low CIGs and VSBYs in rain and maybe even some patchy blowing dust. Even though easterly outflow intrusions are timed into the TAFs, expect additional wind shifts from nearby/on-going storm activity. Debris clouds will be significant in the wake of regional storm activity, with on-going light showers possible and CIGs ranging from 8-12kft at times. Southeast California/Southwest Arizona including KIPL and KBLH: Still feel most of the convection should remain to the east of the terminals for the TAF period with the main weather impacts will be increasing and thickening mid/high cloud decks, especially later this evening as storms across the central deserts drift westward. Winds will continue their trends of the past few days, favoring the south at KBLH and the southeast at KIPL with speeds genly 10-15kt. There may be some wind shifts, with gusty winds out of the southeast or east develop after 04z tonight due to outflow from convection well to the east; confidence is too low to warrant a mention of this in the TAFs at this time. KBLH may even see gusty winds and blowing dust from the NE by mid evening resulting from convection approaching through La Paz County. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: The early portion of the week looks to be the most active, convectively speaking, as deep moisture will be in place allowing for scattered mainly afternoon and evening showers and thunderstorms across much of the area, especially over south-central Arizona. Minimum RH values will be very high on Tuesday, ranging from 25 to nearly 40 percent. High temperatures will fall well below seasonal normals with some of the central deserts dropping into the 90s. For Wednesday through Saturday, convective activity will fall off slightly, becoming more isolated over the lower deserts with the best chances of thunderstorms focused over the higher terrain areas north and east of Phoenix. Minimum RH values will drop slightly but remain elevated, ranging mostly from 20 to 30 percent over the deserts each day. High temperatures will rise but for the most part will stay slightly below seasonal normals expect on Saturday when highs may reach seasonal normals. Winds will change little from day to day following typical diurnal patterns with winds favoring the south over the western deserts and the southwest across south central Arizona during the afternoon and evening hours. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Monday evening for AZZ534-537>563. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha/MO AVIATION...Nolte/CB FIRE WEATHER...CB
In the hours before
Special weather statement, Jul 16, 7:48 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
748 PM MST SUN JUL 16 2017
AZZ551-553-555-170345-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-
748 PM MST SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
845 PM MST...
At 747 PM MST, Doppler radar was tracking a strong thunderstorm near
Magma, or near Florence, moving northwest at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Florence, Coolidge, Queen Creek, Blackwater, San Tan Mountain Park,
Magma, San Tan Valley, Randolph, Coolidge Airport, Valley Farms and
Sacaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3305 11183 3332 11154 3312 11129 3292 11142
3289 11147
TIME...MOT...LOC 0247Z 114DEG 15KT 3307 11146
HirschSpecial weather statement, Jul 16, 8:12 PM MST, 1 hour 54 minutes before
Special Weather Statement National Weather Service Phoenix AZ 812 PM MST SUN JUL 16 2017 AZZ551-553-170400- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- 812 PM MST SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 900 PM MST... At 812 PM MST, Doppler radar was tracking a strong thunderstorm near San Tan Valley, or 10 miles north of Coolidge, moving northwest at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Gilbert, Queen Creek, Blackwater, Chandler Heights, San Tan Mountain Park, Magma, San Tan Valley, Seville, Sacaton and Santan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3317 11146 3300 11155 3306 11184 3331 11168 TIME...MOT...LOC 0312Z 114DEG 16KT 3312 11160 Hirsch
Local storm report, Jul 16, 8:27 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
827 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 7 SE QUEEN CREEK 33.16N 111.56W
07/16/2017 M56 MPH PINAL AZ PUBLIC
38 G56 MPH IN SANTAN VALLEY. SHORT POWER
OUTAGES.
&&
JSLocal storm report, Jul 16, 8:31 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
831 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND GST 7 SSE QUEEN CREEK 33.14N 111.62W
07/16/2017 M53 MPH PINAL AZ TRAINED SPOTTER
IN SAN TAN PARK.
&&
JSLocal storm report, Jul 16, 9:51 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
951 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND GST 7 NE DEER VALLEY 33.72N 112.02W
07/16/2017 M50 MPH MARICOPA AZ MESONET
MESONET STATION AT096, 6 ENE DEER VALLEY.
&&
JSLocal storm report, Jul 16, 9:56 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
956 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND DMG 1 NW NORTH SCOTTSDALE 33.63N 111.91W
07/16/2017 MARICOPA AZ TRAINED SPOTTER
8-10 TREES BLOWN DOWN, 5-8 IN. DIAMETER AND
DOWNED STREET SIGNS IN N.E. SCOTTSDALE.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:19 PM MST | Special Weather Statement | PSR | Pinal | 56 min |
| Jul 16, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 57 min |
| Jul 16, 6:16 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 104 min |
| Jul 16, 6:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 16, 6:46 PM MST | Special Weather Statement | PSR | Pinal | 59 min |
| Jul 16, 7:48 PM MST | Special Weather Statement | PSR | Pinal | 57 min |
| Jul 16, 7:52 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 38 min |
| Jul 16, 8:12 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Jul 16, 9:12 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 33 min |
| Jul 16, 9:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 16, 10:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 16, 10:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 25 min |
| Jul 16, 10:29 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 16, 10:33 PM MST | Special Weather Statement | PSR | Maricopa | 72 min |
| Jul 16, 10:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 16, 10:53 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 88 min |
| Jul 16, 11:08 PM MST | Special Weather Statement | PSR | Maricopa | 82 min |
| Jul 16, 11:25 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 16, 11:51 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.